|Adventure playgrounds and me: Denmark||Tom Williams||I present a visual and entertaining slide show of my University of Glos MA dissertation paper ‘Adventure playgrounds and me’.|
This includes reflections on the Study Tour to Denmark and adventure playgrounds (APGs) in Copenhagen, Berlin and the UK.
By connecting the personal to the social and cultural; the research explores APGs and my relationship with them over 40 years.
It combines a playful investigation of reflective memories, I use the memories of participants to help call forth shared APG experiences, and witnessed observations of current APGs.
The research is a passionate exploration of how APGs became meaningful to me and my participants and what makes APGs special and unique for children, adults and communities. The research offers a socio-cultural view of APGs, as symbolic places of implicit heterodoxy and cultural possibility, at odds with a developmental and progressive view of children’s lives.
|Level: Moving On / Length: 45 mins / Time: 10:00 – 10:45|
|Is all play rule based?: Turkey||Meg Jones, Tom Matthews, Laura Walsh, Joan Beattie, Meynell||In discussing the work of a Turkish PhD student we were taken by this: “All play has rules which are necessary to determine its form. It has its own time and space and according to “its fixed rules” it works in “an orderly manner” “(Huizinga, 1955).|
Couple that to the consideration of Schiller’s “sense-drive” and “form-drive” and linking that all back to ART and freedom leads us to a place where our minds are not necessarily big enough to understand it all.
|Level: Moving On / Length: 45 mins / Time: 10:45 – 11:30|
|‘Just Enough’ Play – with Swedish Meatballs: Sweden||Perry Else|
|70 years of socialism and fair taxes have created a ‘fair enough’ society in Sweden that we discovered on our tour in October 2013. We saw lots of inspiring play provision, heard about the Swedish approach to playwork and pedagogy and learnt some significant bits of Swedish – eld själ and lagom (fire-soul and just enough) – whose full meanings we will share with you. Lots of chart, lots of photos, lots of enthusiasm, come and ask us some questions! Our group included five parents, two playground activists (striving to save their local playground), three playwork practitioners, and three lecturers.|
|Level: Moving On / Length: 45 mins / Time: 11:30 – 12:15|
|Hidden Play – Where are the children?: Spain||Caroline Kerr, Lorraine Murphy, Patrice Digby||This interactive session will explore the learning and observations from Barcelona. We want to encourage discussion and reflection on the similarities and differences between Barcelona and the UK in relation to hidden play – where are the children? We also spent time with the Catalonian Government exploring health and safety in play – maybe there is a connection between the missing children and health and safety? If this is something of interest to you and a topic that you would like to discuss with likeminded people them come along to our session. Where we can explore, discuss and learn from each other.|
|Level: Getting started / Length: 45 mins / Time: 12:15 – 13:00|
|A look at the public play spaces and how they fit into an historical framework: Bulgaria||Vicky Edwards, Lynne McDermott, Lee Tucker, Claire Drake, Grant Lambie||Some people went to Bulgaria.|
They looked at a lot of playgrounds and wondered what the impact of communist architecture was on children at play in the 21st century
|Level: Moving On / Length: 45 mins / Time: 13:00 – 13:45|
|Play in Ireland – Here and There: Ireland||Frank Crookenden-Johnson, Bharti Baron, Su Parrish, Katie Rands||Reflections on the differences between UK and Republic of Ireland in play and playwork. The four of us came away from Dublin with our own clear ideas on these differences, the good bits, and the not so good bits.|
|Level: Getting started / Length: 45 mins / Time: 14:00 – 14:45|
|Italy||Ian Smith, Kelly McGihon, Nicole Ioannou, Charlotte Guerin Dack||Join us for this workshop and find out what we learnt whilst on the 2013 Italy Study tour!|
The Italy study tour took place late in October last year.
We visited a variety of staffed settings and learnt about the different professions that work with children.
Join us for this interactive session where we will revisit some of our reflective thoughts from the tour and share our experiences with you.
|Level: Getting started / Length: 45 mins / Time: 14:45 – 15:00|
|überqueren, es ist die grüne Mann: Germany||Andy Grout||This is the story of a group of 5 playworkers, all from quite different backgrounds and locations who journeyed to Germany to visit adventure playgrounds. You will hear and see their experiences in Berlin and Hamburg as they reflect on their visits to adventure playgrounds, schools and the public realm.|
Germany is well known for their adventure playgrounds and also their incorporation of animals in these sites. They have a very different attitude to risk and challenge and the freedom to play.
So come along and if you learn only one thing it will be what does überqueren, es ist die grüne Mann mean!!
|Level: Getting started / Length: 45 mins / Time: 15:00 16:15|
|‘Elf & Safety Outdoors: Norway||Martin Usher, Shona Fernyhough, Tony Delahoy, Karen Fleming, Louise Kennedy, Clair Meares, Paula Wakefield.||Think Norway and you think ultra safe, headlights on all the time, children kept in out of the cold………|
Not all countries have the same views on Health & Safety and being outdoors in all weathers.
|Level: Moving On / Length: 45 mins / Time: 16:15 – 17:00|